Discussion Forums - Health & Fitness Forum Health & Fitness Forum

Topic: Anti Cholesterol Meds

Club rule - Please, if you cannot be courteous and respectful, do not post in this forum.
  Unlock Forum posting with Annual Membership.
Subject: Anti Cholesterol Meds
Date Posted: 4/18/2009 6:53 AM ET
Member Since: 1/20/2007
Posts: 795
Back To Top

Anyone here care to comment on effectiveness, side effects or long term effects of these medications?  I've just started Zocar and am a little concerned especially about long term effects.  My MIL died of liver cancer and the drs suggested it might have been related to use of anti-cholesterol meds for 15+ years.

Geri (geejay) -
Date Posted: 5/2/2009 7:46 PM ET
Member Since: 9/2/2008
Posts: 9,088
Back To Top

I can only say that my cousin took Lipator and now needs a liver transplant that he can't have because he has a bad heart. 

My cholesterol was high and my doctor wanted me to go on Lipator and I refused.  I now eat an oatmeal - cholesterol removing cereal every day and my cholesterol went from 261 to 100 in two months.  By eating that type of thing, not necessarily oatmeal just anything that says it lowers cholesterol five times a week it will maintain.

I just buy Quaker things, oatmeal and their snack things and have one a day. 

Date Posted: 5/12/2009 3:54 PM ET
Member Since: 2/18/2009
Posts: 132
Back To Top
My cholesterol was very high, 240, so the Doc put me on Zocor. I began watching what I ate more closely, started having Cheerios for breakfast every morning and after about 9 weeks had another lab test and my cholesterol came down to 161. Does any one know if severe foot pain (even hurts to walk) can be one of the side effects of Zocor? My sister said that she also was on Zocor and experienced, not foot pain, but very severe leg pain and the Doctor changed her medicine immediately. I have an appointment with my Doctor this Thursday so we can discuss this. The foot pain was so bad last week that I was walking with a cane!!!
Subject: It depends.
Date Posted: 5/12/2009 7:24 PM ET
Member Since: 1/8/2009
Posts: 2,016
Back To Top

Joyce, congrats on lowering your cholesterol, but sorry to hear about the foot pain. It's unclear from what you write here whether the pain could be a side effect of Zocor. But muscle pain, or tenderness is a rare but known and potentially serious symptom of myopathy and/or rhabdomyolysis caused by the entire class of "statin" medications to which Zocor belongs. Zocor is generic now so Merck doesn't have a dedicated page anymore, but here's is a link to the lipitor (same class of medication) page which discusses side effects. I would recommend bringing a list of all your medications to your doctor's visit if he/she doesn't already have it.

Date Posted: 5/12/2009 9:41 PM ET
Member Since: 2/18/2009
Posts: 132
Back To Top
Sophia, thank you so much for the information. I did check the link you suggested and the only side effect (if this is related) is the muscle pain. And they said: muscle or joint pain FOR NO REASON. This is what caught my eye because this pain is for no reason at all; no fall, no hit, no trauma. Hmmm--I can see I will have some questions for my doctor on Thursday! Thanks again Sophia.